My mother’s health journey Part I: A second opinion

This post is my personal experience and pro­vides gen­eral infor­ma­tion and dis­cus­sion about med­i­cine, health and related sub­jects. It is not intended as medical advice. If you have a med­ical con­cern, please con­sult with an appropriately-licensed physi­cian or healthcare worker.

You could say my mother’s health journey started with a YouTube video. I had been following all of the videos from a clinic in Michigan (it all started with this video by Dr Tent on ‘The Exploding Autoimmune Epidemic‘), and when they mentioned that they see international patients on Skype, I knew it was something my mum needed to do.

It’s been a year since she started on this alternative journey and I felt I should document it before I start forgetting the details. It’s also for the many many people I’ve shared this story with — now it’s all in one place and I won’t have to tell the entire story again ????

A year ago, my mum was often experiencing giddiness, tingling in her (good) right hand, itching, bloating and gas, appetite loss. She had a mini-stroke in 2009 (which she recovered from within a few hours) and a major stroke in 2010, which paralysed the left side of her face, left arm and left leg.

She had been taking 2 synthetic drugs for high blood pressure ever since she was pregnant with my sister in 1984, and was prescribed a few more after the stroke in 2010.

[ol]

  • Amlodipine to lower blood pressure (30 years)
  • Famotidine to counter stomach acid, taken to counter Drug #1 (30 years)
  • Atorvastatin to lower cholesterol to “lower risk of future stroke” (5 years)
  • Warfarin to thin blood, also to “lower risk of future stroke” (5 years)
  • Metformin to lower blood glucose (4 years)
  • [/ol]
    Enforcing compliance

    I had been the dutiful daughter, telling that she had to take her medication to manage her symptoms. When she went to Mecca a few years ago and forgot to bring her medication, I went ballistic: I even told her that it was lucky nothing bad happened to her while she was off her meds. I ignored her when she said she felt better when she wasn’t taking them.

    When Ramadan came around, I had to convince her that she didn’t have to fast because she was sick (she was diagnosed with Type II diabetes about a year after the stroke) and surely God doesn’t want her to suffer, right? I told her that since she had religious alternatives to fasting (like paying to feed the poor, etc.), she should make use of it.

    I suppose the last straw was when I noticed she had been getting extremely weepy, emotional, to the point of mild depression. She was also forgetting things: I would have to say something twice just within a few minutes. It was to the point that I felt that she had become a different person. I did recognise that the stroke had affected her psychologically, since she could no longer go out freely or do the things she used to do. She had also been experiencing breathlessness at night, just before sleeping – a really scary feeling.

    Side effects of synthetic drugs

    I happened to find in the library a book about natural alternatives to synthetic drugs that only alleviate symptoms, and cause nutritional deficiencies to boot. The more I read, the more I realised that she was experiencing side effects of some drugs, which were being alleviated by the other drugs, that in turn had their own side effects (to be seen with time – there’s a reason why her regular blood tests check for liver and kidney function). It seemed like a never-ending cycle.

    For example, this study on the adverse effects of statins cite 900 studies. Muscle problems are the most common, along with blood glucose elevations, pancreatic dysfunction (which means type 2 diabetes, basically), numbness in extremities, memory loss, depression and cataracts — all of which my mum had. Most importantly, statins deplete CoQ10, a vital ingredient in helping your heart work properly.

    Guidelines for what constitutes “high” blood pressure has also been tweaked and changed over the years, but the incredible thing was that my mum had been taking the same drug and dosage for more than three decades without any doctor even thinking to check on it.

    For example,a study shows that blood pressure naturally rises for a while when we reach our late 50s, but then it starts to fall. When you take drugs at this age, the super low blood pressure can cause giddiness or fainting. It seemed to me that it was easier to keep taking more drugs, but difficult to take less. Even though evidence-based guidelines have relaxed the criteria for hypertension, recommending in 2014 that people aged 60 or older can have a blood pressure of up to 150/90 (previously it was 140/90).

    Looking for a second opinion

    My mum was seeing a doctor regularly at a local hospital for blood tests. Warfarin can be easily inhibited by diet, so regular testing is necessary to make sure that your blood doesn’t get too thin. It started to seem absurd to me that the human body needs to take rat poison to stay “healthy”. My mum also really hates taking blood, so every visit is really quite torturous.

    Read Part 2 on how her drugs and their snowball of side effects created more problems instead of solving them.